New Delhi, July 13 (IANS) Twenty-eight-year-old Dev Luthra desired perfect six-pack abs before his marriage. An overdose of steroids promising to tone his physique in no time led to the swelling of his brain and, within months, the young company secretary was dead.
According to experts, an ever-increasing number of physique-conscious boys and men are taking anabolic steroids to buff their bodies for several reasons like an aspiration to join showbiz or, like Luthra, to impress the other sex.
"Having a toned body is a fad nowadays for youth and because of this, the number of youth taking supplements are on the rise," Rommel Tickoo, senior consultant (Internal Medicine) at Max Hospital, told IANS.
Tickoo said that anabolic steroids are not meant for body building because their prolonged use without supervision can affect the liver and kidneys and can cause other serious harms.
Agreed V.M. Katoch, director general of the Indian Council of Medical Research (ICMR): "Using steroids for building muscles is not only wrong but is illegal."
However, a visit to some of the premium as well as affordable gymnasiums around the city revealed that business is booming. The gyms were more than willing to provide the steroids if you had the money.
A popular gym in west Delhi suggested capsules, a box that would last around three weeks for Rs.5,000, which would "burn fat and turn them into muscles in a month's time."
Another gym in south Delhi suggested shakes that would increase stamina, resulting in longer workout sessions. Questions on side effects or withdrawal symptoms were simply ridiculed.
However, national-level weightlifter Joginder Singh Saluja, who also owns a gym in the capital, said that in several cases especially involving teenagers, steroids were being given by their trainers in the garb of health supplements.
"Health supplements do benefit the body but steroids produce dramatic results. So, fake supplements mixed with steroids are promoted," Saluja told IANS.
"A good quality protein supplement would cost anything between Rs.3,000 and 4,000 for a 2.5 kilo pack, but a copy of that same product would be available in the grey market for around Rs. 1,000," he added.
An alumnus of Khalsa College, Saluja, despite suffering from polio has been working out for over a decade and his east Delhi gym - Workout Wonders - takes special care of the differently-abled.
"Usage of harmful supplements is promoted due to the huge margins of profit in most cases, more than even the gym fees," said Saluja.
Available as powder, pills and injections, steroid abuse, experts believe, is a vicious circle someone who indulges even once can never quit without harming his body.
"Once your body starts to bulk up, there's no turning back. People easily become dependent on steroids as they are afraid to lose their desired physique," said Saluja, adding that withdrawal symptoms include mood swings, depression, insomnia and tiredness.
Agreed, 22-year-old Saif Miraj, who aspired to be a model a couple of years ago but saw his dreams shattered when an excess of steroids damaged his kidneys and liver.
"I just didn't want to stop. I loved my muscles and my physique... It was an obsession, and by the time I realised the damage done, it was too late," he said.
The solution, doctors feel, is to urgently spread awareness on the issue as not many who suffer due to steroid abuse come out in the open.
"We don't get to know about such cases often. It is happening but people don't like to admit it," said Tickoo.
This was corroborated by Delhi Medical Council (DMC) registrar Girish Tyagi who told IANS that no such case had been registered with it.
Saluja said that it is embarrassing for many to admit that they wrecked their kidneys or liver with steroids because they wanted a muscular body.
Steroids, also known as cortisol, are different from anabolic steroids used by athletes and bodybuilders. They help in treating cancer patients, people with arthritis, severe burns, anemia, delayed puberty and the like.
The side-effects of anabolic steroids include damaged liver and kidneys, and in some cases, swelling of the brain.
(Some names have been changed on request. Rahul Vaishnavi can be contacted at firstname.lastname@example.org)